Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 49, NWS Glasgow, MT

July 11, 2014McCone County, Roosevelt County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 11, 2014, 2:42 AM MDT for McCone County, Roosevelt County, Valley County, Montana. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2014, 2:42 AM MDT (08:42 UTC)
Expired
Jul 11, 2014, 3:45 AM MDT
In force
63 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties McCone County, MT, Roosevelt County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 41 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:45 AM MDTHAIL 1Fort Peck, MTNICKEL AND QUARTER SIZED HAIL.
Jul 11, 2:45 AM MDTHAIL 1Park Grove, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2014-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2014-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WUUS55 KGGW 110842
SVRGGW
MTC055-085-105-110945-
/O.NEW.KGGW.SV.W.0049.140711T0842Z-140711T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
242 AM MDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCCONE COUNTY IN NORTHEAST MONTANA...
  EXTREME SOUTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA...

* UNTIL 345 AM MDT

* AT 241 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT PECK...
  AND MOVING EAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO CROPS AND PLANTS IS EXPECTED. SOME DAMAGE TO
           VEHICLES IS POSSIBLE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VIDA AROUND 340 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

IF ON FORT PECK LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE
CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 4805 10546 4774 10550 4792 10636 4796 10636
      4795 10642 4798 10643 4795 10651 4799 10670
      4818 10671
TIME...MOT...LOC 0842Z 281DEG 41KT 4800 10640

HAIL...1.00IN
WIND...<50MPH

$$

GFF
WEATHER.GOV/GLASGOW
2 follow-up statements
040 
WWUS55 KGGW 110914
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
314 AM MDT FRI JUL 11 2014

MTC055-085-105-110945-
/O.CON.KGGW.SV.W.0049.000000T0000Z-140711T0945Z/
MCCONE-ROOSEVELT-VALLEY-
314 AM MDT FRI JUL 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
VALLEY...EXTREME SOUTHWESTERN ROOSEVELT AND NORTHERN MCCONE COUNTIES
UNTIL 345 AM MDT...

AT 310 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
FRAZER...AND MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO CROPS AND PLANTS IS EXPECTED. SOME DAMAGE TO
         VEHICLES IS POSSIBLE.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VIDA AROUND 340 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4805 10546 4774 10550 4792 10636 4796 10636
      4795 10642 4798 10643 4795 10651 4799 10670
      4818 10671
TIME...MOT...LOC 0914Z 281DEG 41KT 4795 10592

HAIL...1.00IN
WIND...<50MPH

$$

GFF
WEATHER.GOV/GLASGOW
725 
WWUS55 KGGW 110936
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
336 AM MDT FRI JUL 11 2014

MTC055-085-105-110946-
/O.EXP.KGGW.SV.W.0049.000000T0000Z-140711T0945Z/
MCCONE-ROOSEVELT-VALLEY-
336 AM MDT FRI JUL 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VALLEY...EXTREME
SOUTHWESTERN ROOSEVELT AND NORTHERN MCCONE COUNTIES WILL EXPIRE AT
345 AM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4805 10546 4774 10550 4792 10636 4796 10636
      4795 10642 4798 10643 4795 10651 4799 10670
      4818 10671
TIME...MOT...LOC 0936Z 281DEG 41KT 4790 10555

$$

GFF
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:11 PM MDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 10, 9:11 PM MDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
911 PM MDT THU JUL 10 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
UPDATE...ADDED SMALL HAIL TO THE ZONES FOR THIS EVENING AS SMALL
HAIL HAS BEEN REPORTED NEAR VAL MARIE AND NORTH OF WHITEWATER THIS
EVENING. DID NOT CONTINUE IT AFTER MIDNIGHT WOULD EXPECT ANY
STORMS OVERNIGHT TO HAVE GUSTY WIND AND BRIEF HEAVY RAIN. REST OF
THE FORECAST ELEMENTS ARE IN GOOD SHAPE.    PROTON

PREVIOUS DISCUSSION...SYNOPTIC SET UP... A LARGE HOT HIGH PRESSURE DOME EXISTS
OVER THE INTERMOUNTAIN WEST AND ROCKY MOUNTAINS. TWO RIDGES EXTEND
UP FROM THIS DOME... ONE RUNS UP THROUGH WYOMING... THE DAKOTA...
AND MANITOBA WHILE THE OTHER RIDGE RUNS UP THROUGH BRITISH
COLUMBIA INTO EASTERN ALASKA. A LARGE TROUGH RESIDES OVER ALBERTA
AND SASKATCHEWAN WITH COOLER INFLUENCE REACHING OVER THE
INTERNATIONAL BORDER INTO NORTHERN MONTANA. FARTHER WEST... A
CLOSED LOW EXISTS OVER THE ALEUTIANS WITH A WEAK TROUGH EXTENDING
DOWN TO OFF THE COAST OF CALIFORNIA.

THIS AFTERNOON AND EVENING... CLEAR SKIES AND DRY CONDITIONS ARE
ANTICIPATED AS A COLD FRONT MOVES THROUGH THE AREA AND STABILIZES
OUT THE SURFACE LAYER. MEANWHILE... A SHORTWAVE DISTURBANCE WILL
MAKE ITS WAY ACROSS THE PACIFIC NORTHWEST.

FRIDAY MORNING... PAC NORTHWEST DISTURBANCE WILL HIT THE HIGH
PLAINS OFF THE FRONT RANGE AND FORM A FEW ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS. THESE ARE EXPECTED TO REACH PHILLIPS
AND PETROLEUM COUNTY BORDER AROUND MIDNIGHT AND THEN PASS OVER THE
REST OF THE CWA DURING THE MORNING HOURS.

FRIDAY AFTERNOON THROUGH SATURDAY... TROUGH TO THE NORTH WILL FORM
INTO A CLOSED LOW AND CONSISTENTLY DRAG DOWN COOLER AIR OVER THE
AREA. THIS AIR WILL IN CONFLICT WITH AN INTENSIFYING HEAT DOME
OVER THE INTERMOUNTAIN WEST. DUE TO THE COMPACT THERMAL GRADIENT
TEMPERATURES COULD EASILY SWING WARMER OR COOLER THAN ANTICIPATED
DURING THIS TIME. SO... HAVE GONE WITH A CENTER OF THE ROAD APPROACH.

GAH

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE GOING FORECAST WAS IN OVERALL GOOD SHAPE...AND MODEL
CONSISTENCY REMAINS GOOD THROUGHOUT THE EXTENDED. WITH NO BIG
SYSTEMS ON THE HORIZON...THE ONLY CHANGE WAS TO CONTINUE TO TREND
THE FORECAST TOWARD THE MODEL CONSENSUS WHICH IS A BIT COOLER ON
MONDAY AND TUESDAY AS A COOL UPPER TROUGH REMAINS OVERHEAD.
OTHERWISE NO OTHER NOTEWORTHY CHANGES WERE MADE. GILCHRIST

PREVIOUS LONG TERM DISCUSSION...NORTHEAST MONTANA REMAINS SETUP
BETWEEN A PERSISTENT CLOSED LOW NEAR HUDSON BAY AND AN UPPER RIDGE
OVER THE WEST ANCHORED BY DESERT HIGH PRESSURE ACROSS THE GREAT
BASIN. THE NORTHWEST FLOW ALOFT SATURDAY NIGHT AND SUNDAY IS A DRY
PATTERN. THE MAIN QUESTION WILL BE TEMPERATURE. BOTH THE GFS AND
THE EC HAVE NORTHEAST MONTANA ON THE BOUNDARY BETWEEN THE NORTHERN
COOLER AIR AND THE HOT SOUTHWEST AIR. GUIDANCE SUGGESTS CLOSE TO
NORMAL TEMPERATURES FOR SUNDAY. HOWEVER ON MONDAY AN EMBEDDED
DISTURBANCE KNOCKS DOWN THE THE RIDGE AND LOCAL THICKNESS HEIGHTS
DROP SIGNIFICANTLY. THE WIND PROFILE ALOFT TO THE SURFACE IS FOR
NORTHERLY WIND. SO GUIDANCE SUGGESTS BELOW AVERAGE TEMPERATURES
FOR MONDAY.

BY TUESDAY THE EMBEDDED DISTURBANCE MOVES SOUTHEAST OUT OF MONTANA
TO ALLOW THE UPPER RIDGE TO REBOUND. THIS TAKES ANY STORM ENERGY
AWAY FROM EASTERN MONTANA AND WILL ONCE AGAIN ESTABLISH A DRY
NORTHWEST FLOW ALOFT PATTERN FOR WEDNESDAY AND THURSDAY.

OVERALL THE MODELS ARE IN AGREEMENT WITH A MOSTLY DRY PERIOD WITH
TEMPERATURES THAT DO NOT DEVIATE FAR FROM NORMAL. THERE WILL BE NO
PERIODS OF STRONG WIND. CONVECTIVE PARAMETERS WILL ALSO REMAIN
WEAK FOR LIMITED SHOWER THUNDERSTORM ACTIVITY. AS SUCH...POP GRIDS
ARE DRY. SCT

&&

.AVIATION...
FLIGHT CATEGORY: MAINLY VFR. ISOLATED IFR POSSIBLE.

OVERNIGHT SHOWERS AND THUNDERSTORMS: A WEAK DISTURBANCE IS
ANTICIPATED TO PASS OVER THE AREA AFTER MIDNIGHT AND WILL GENERATE
SCATTERED SHOWERS AND THUNDERSTORMS AGAIN WITH AN ISOLATED CHANCE
AT IFR DUE TO VISIBILITY REDUCTIONS FROM BRIEF INTENSE SHOWERS.
CHANCES ARE BELOW 50 PERCENT AND HAVE THEREFORE GONE WITH VCSH
UNTIL THE STORMS DEVELOP LATER TONIGHT.

AREA WINDS: VEERING TO THE NORTHWEST AND INCREASE 10 TO 20 KTS THIS
AFTERNOON... THEN CALMING TO LESS THAN 10 KTS AND VEERING FARTHER
TO THE NORTH TO NORTHEAST AFTER SUNSET.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 10, 7:24 PM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
724 PM MDT THU JUL 10 2014

MTZ021>023-111100-
PETROLEUM-GARFIELD-MCCONE-
724 PM MDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-059-061-111100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
NORTHERN PHILLIPS-NORTHERN VALLEY-
724 PM MDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

VERY ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE REGION THIS
EVENING AND MAY PRODUCE SMALL HAIL THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 10, 9:48 PM MDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
948 PM MDT THU JUL 10 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       17 NNW FRENCHMAN RESERVO48.94N 107.35W
07/10/2014  M0.85 INCH       PHILLIPS           MT   TRAINED SPOTTER

&&

NWS GLASGOW MT
IRIS SYSTEM
Special weather statement, Jul 11, 1:05 AM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
105 AM MDT FRI JUL 11 2014

MTZ016-017-110800-
PHILLIPS-VALLEY-
105 AM MDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 200 AM MDT.

AT 100 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF MALTA...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF EASTERN PHILLIPS COUNTY SOUTH OF HIGHWAY 2...
  RURAL AREAS OF WESTERN VALLEY COUNTY SOUTH OF HIGHWAY 2...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM
THE NATIONAL WEATHER SERVICE.

LAT...LON 4833 10690 4782 10703 4817 10803 4838 10795
TIME...MOT...LOC 0703Z 284DEG 39KT 4823 10783

GFF
WEATHER.GOV/GLASGOW
Special weather statement, Jul 11, 1:56 AM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
156 AM MDT FRI JUL 11 2014

MTZ017-110900-
VALLEY-
156 AM MDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL AND SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 300 AM MDT.

AT 153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTH OF HINSDALE...MOVING EAST AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   TAMPICO...
   GLASGOW...
   DUCK CREEK FISHING AND  DUCK CREEK REC AREA...
   FORT PECK...

LAT...LON 4831 10625 4796 10647 4796 10651 4794 10649
      4790 10653 4788 10652 4808 10737 4825 10737
      4831 10731 4831 10726 4837 10725
TIME...MOT...LOC 0756Z 272DEG 30KT 4817 10713

GFF
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:37 PM MDTSpecial Weather StatementGGW23 min
Jul 10, 8:25 PM MDTSevere Thunderstorm WarningGGWValley35 min
Jul 10, 8:57 PM MDTSevere Thunderstorm WarningGGWValley19 min
Jul 11, 1:05 AM MDTSpecial Weather StatementGGWPhillips55 min
Jul 11, 1:56 AM MDTSpecial Weather StatementGGWValley64 min
Jul 11, 4:06 AM MDTSpecial Weather StatementGGWValley54 min
Jul 11, 5:28 AM MDTSevere Thunderstorm WarningGGWPhillips34 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.